Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia = depression??
Dec 30, 2001

This sounds like an unusual question but does the lack of energy caused by anemia lead to bouts of depression? I was recently diagnosed and that didn't help my fragile self esteem. When I am busy then I'm fine, but some days I just can't get moving no matter how hard I try, the depression starts to settle in and ruins the day (sometimes for several days) I've always been able to deal with the self esteem issues mostly but now they can be extremely overwelming. Am I being oversensitive or is this a common occurance? I am seeing a 'professional' to guide me through the stages a person goes through when they find out they are infected with HIV.

Response from Dr. Frascino

Hi,

No, it's not an unusual question at all. Fatigue and depression are intimately linked and it can be a bit of a "chicken vs. egg" scenario trying to figure out which came first. Let me try to explain if this way. Anemia certainly causes fatigue. That fatigue gets better quickly as the anemia resolves with appropriate treatment. So keep an eye on your hemoglobin and treat the anemia aggressively. Fatigue is also a common symptom of depression. This fatigue may or may not get better as the depression is treated. Some antidepressant medications actually cause fatigue, so this can be tricky. If someone is sick with HIV, anemia-related fatigue, or other problems, they can become disheartened or depressed. So you can see how all this is somewhat inter-related and overlapping.

So what should you do? I think you are on the right path by seeing a professional to help you cope with HIV. Talk to him/her also about your self-esteem and fatigue issues. You should also be seeing an HIV specialist, who should actively monitor and treat your HIV disease and anemia. Were you recently diagnosed with HIV or anemia, or both? You'll need to attend to all 3 problems - HIV, anemia, and depression - in order to really feel your best. Try not to be overwhelmed. Things really will get better as these conditions get sorted out and appropriately treated. Procrit, for instance, is the treatment of choice for many kinds of HIV-related anemia. It stimulates the body's bone marrow to make new red blood cells. It has been associated with improved energy levels, quality of life, and even survival!

Write back with more details, meds, lab values, symptoms, etc. if you are still having difficulties.

Happy Holidays.

Dr. Bob


Previous
Glad you're back! and Sorry for intruding!
Next
Please answer ... I really need to know!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement